Alert archive / California / Red Flag Warnings in 2007

Red Flag Warning 1, NWS San Francisco Bay Area, CA

July 10, 2007Madera County, Mono County, Riverside County, California

NWS San Francisco Bay Area, CA issued this red flag warning at Jul 10, 2007, 9:37 AM PDT for Madera County, Mono County, Riverside County, California. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2007, 9:37 AM PDT (16:37 UTC)
Expired
Jul 11, 2007, 12:00 AM PDT
In force
14 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Madera County, CA, Mono County, CA, Riverside County, CA

The radar

The San Joaquin Valley radar (KHNX), 127 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 4.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6038 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KMTR 101637
RFWMTR

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
937 AM PDT TUE JUL 10 2007

...THUNDERSTORMS WITH DRY LIGHTNING TO DEVELOP THIS AFTERNOON...

.MOISTURE MOVING UP FROM SOUTHERN CALIFORNIA WILL OVERSPREAD THE
ENTIRE FIRE WEATHER DISTRICT TODAY INTO TONIGHT. THUNDERSTORMS AND
ASSOCIATED DRY LIGHTNING WILL SPREAD FROM SOUTH TO NORTH ACROSS
THE DISTRICT THIS AFTERNOON AND INTO THIS EVENING. 

CAZ205>210-265-274-275-110045-
/O.UPG.KMTR.FW.A.0001.000000T0000Z-070711T0300Z/
/O.NEW.KMTR.FW.W.0001.070710T1637Z-070711T0700Z/
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-THE EAST BAY HILLS-
SANTA CLARA COUNTY-LOS PADRES NATIONAL FOREST-
THE SALINAS VALLEY AND PINNACLES NM-NAPA COUNTY-
SANTA CRUZ MOUNTAINS-SAN MATEO HILLS-
937 AM PDT TUE JUL 10 2007

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT FOR DRY LIGHTNING...
...FIRE WEATHER WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A RED FLAG WARNING FOR DRY LIGHTNING HAS BEEN ISSUED FOR THE
ENTIRE FIRE WEATHER DISTRICT. DRY THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY MIDDAY OR EARLY AFTERNOON ACROSS THE HILLS OF MONTEREY
AND SAN BENITO COUNTY. THE STORMS WILL THEN MOVE NORTHWARD INTO THE
DIABLO RANGE AND EVENTUALLY THE NORTH BAY HILLS. STORMS WILL
INITIALLY BE DRY WITH DRY LIGHTNING STRIKES LIKELY. BY THIS
EVENING THE STORMS WILL TREND WETTER WITH A MIX OF WET AND DRY
LIGHTNING STRIKES PROBABLE. 

IN ADDITION TO THE LIGHTNING THREAT STRONG AND GUSTY WINDS CAN BE
EXPECTED NEAR ANY THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


R WALBRUN
3 follow-up statements
000 
WWUS86 KMTR 102231
RFWMTR

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
331 PM PDT TUE JUL 10 2007

...THUNDERSTORMS WITH DRY LIGHTNING TO DEVELOP THIS AFTERNOON AND
EVENING...

.MOISTURE MOVING UP FROM SOUTHERN CALIFORNIA WILL CONTINUE TO OVERSPREAD
THE ENTIRE FIRE WEATHER DISTRICT INTO TONIGHT. SCATTERED THUNDERSTORMS
AND ASSOCIATED DRY LIGHTNING WILL DEVELOP FROM SOUTH TO NORTH ACROSS
THE DISTRICT LATE THIS AFTERNOON AND INTO THIS EVENING.

CAZ205>210-265-274-275-110445-
/O.CON.KMTR.FW.W.0001.000000T0000Z-070711T0700Z/
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-THE EAST BAY HILLS-
SANTA CLARA COUNTY-LOS PADRES NATIONAL FOREST-
THE SALINAS VALLEY AND PINNACLES NM-NAPA COUNTY-
SANTA CRUZ MOUNTAINS-SAN MATEO HILLS-
331 PM PDT TUE JUL 10 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT FOR DRY THUNDERSTORMS...

A RED FLAG WARNING REMAINS IN EFFECT FOR THE ENTIRE SAN FRANCISCO
BAY AND CENTRAL CALIFORNIA COAST FIRE WEATHER DISTRICT UNTIL
MIDNIGHT PDT TONIGHT FOR DRY THUNDERSTORMS.

SCATTERED MAINLY DRY THUNDERSTORMS HAVE BEEN SLOW TO DEVELOP THIS
AFTERNOON...BUT ARE STILL EXPECTED TO DEVELOP ACROSS THE MONTEREY AND SAN
BENITO COUNTY DURING THE LATE AFTERNOON HOURS. THE STORMS WILL MOVE
NORTHWARD INTO THE DIABLO RANGE AND EAST BAY HILLS BY EARLY
EVENING...THEN INTO THE NORTH BAY HILLS OVERNIGHT. STORMS WILL
INITIALLY BE DRY WITH DRY LIGHTNING STRIKES LIKELY. BY LATE THIS
EVENING THE STORMS WILL TREND WETTER WITH A MIX OF WET AND DRY
LIGHTNING STRIKES PROBABLE.

IN ADDITION TO THE LIGHTNING THREAT STRONG AND GUSTY WINDS CAN BE
EXPECTED NEAR ANY THUNDERSTORMS THE REST OF THIS AFTERNOON AND
TONIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BRENCHLEY
000 
WWUS86 KMTR 110400
RFWMTR

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
900 PM PDT TUE JUL 10 2007

...THUNDERSTORMS WITH DRY LIGHTNING POSSIBLE THROUGH THIS EVENING...

.MOISTURE MOVING UP FROM SOUTHERN CALIFORNIA WILL CONTINUE TO
OVERSPREAD THE ENTIRE FIRE WEATHER DISTRICT TONIGHT. ISOLATED
LIGHT RAIN SHOWER AND THUNDERSTORMS WITH ASSOCIATED DRY LIGHTNING
ARE STILL POSSIBLE ACROSS THE DISTRICT THROUGH THIS EVENING.

CAZ205>210-265-274-275-110700-
/O.CON.KMTR.FW.W.0001.000000T0000Z-070711T0700Z/
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-THE EAST BAY HILLS-
SANTA CLARA COUNTY-LOS PADRES NATIONAL FOREST-
THE SALINAS VALLEY AND PINNACLES NM-NAPA COUNTY-
SANTA CRUZ MOUNTAINS-SAN MATEO HILLS-
900 PM PDT TUE JUL 10 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT FOR DRY LIGHTNING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT
FOR THE ENTIRE FIRE WEATHER DISTRICT FOR POSSIBLE DRY
THUNDERSTORMS.

SCATTERED LIGHT RAIN SHOWERS AND SPRINKLES CONTINUE ACROSS THE
DISTRICT THIS EVENING...BUT LIGHTNING GROUND STRIKES HAVE REMAINED
JUST OUTSIDE OF THE FORECAST AREA THUS FAR. THE THREAT FOR DRY
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...THEN
DIMINISH. LITTLE...IF ANY MEASURABLE PRECIPITATION IS EXPECTED
WITH ANY STORMS OR PASSING SHOWERS. ERRATIC AND GUSTY WINDS ARE
ALSO POSSIBLE FROM THE SHOWERS OR STORMS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BRENCHLEY
000 
WWUS86 KMTR 110646
RFWMTR

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1146 PM PDT TUE JUL 10 2007


CAZ205>210-265-274-275-110800-
/O.EXP.KMTR.FW.W.0001.000000T0000Z-070711T0700Z/
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-THE EAST BAY HILLS-
SANTA CLARA COUNTY-LOS PADRES NATIONAL FOREST-
THE SALINAS VALLEY AND PINNACLES NM-NAPA COUNTY-
SANTA CRUZ MOUNTAINS-SAN MATEO HILLS-
1146 PM PDT TUE JUL 10 2007

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT PDT TONIGHT...

SCATTERED LIGHT RAIN SHOWERS AND SPRINKLES WILL CONTINUE ACROSS
THE DISTRICT OVERNIGHT...TAPERING OFF BY MORNING. HOWEVER...THE 
THREAT OF THUNDERSTORMS ACROSS THE DISTRICT HAS DIMINISHED THUS
THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT MIDNIGHT
TONIGHT.

$$

ANDERSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Jul 10, 3:23 AM PDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 10, 3:23 AM PDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
323 AM PDT TUE JUL 10 2007

.DISCUSSION...SATELLITE IMAGERY CURRENTLY SHOWS COASTAL STRATUS AND
FOG HAS WORKED ITS WAY INTO INLAND VALLEYS. THE FORT ORD PROFILER
REVEALS A MARINE LAYER DEPTH OF ABOUT 2000 FEET WITH THE ONSHORE
FLOW PERSISTING ACROSS THE DISTRICT THANKS IN PART TO A MODERATE 2.4
MB SURFACE PRESSURE GRADIENT BETWEEN SFO AND SAC.

MEANWHILE SATELLITE WATER VAPOR IMAGERY SHOW MID AND HIGH LEVEL
MOISTURE ADVECTING INTO THE DISTRICT FROM THE SOUTH...MOVING AROUND
AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY LOCATED WEST OF POINT
CONCEPTION. THIS INFLUX OF UPPER LEVEL MOISTURE IN CONJUNCTION WITH
AN UPPER LEVEL VORT MAX PROGGED TO SPIN AROUND THE UPPER LOW OVER
OUR DISTRICT TODAY AND THIS EVENING GIVES A RARE POSSIBILITY FOR
THUNDERSTORMS ACROSS THE DISTRICT TODAY THROUGH THIS EVENING. A FIRE
WEATHER WATCH WAS HOISTED FOR THE AREA FOR TODAY FOR THE POSSIBILITY
FOR DRY LIGHTNING...AND THIS WILL BE CONTINUED THROUGH TODAY. WILL
LEAVE FOR DAY SHIFT TO TRANSFORM IT INTO A RED FLAG WARNING IF
NECESSARY...BASED ON MORNING CONFERENCE CALLS AND LATER MODEL
GUIDANCE. CURRENT MODEL DATA MOVE THE VORT ACROSS THE CWA FROM SOUTH
TO NORTH TODAY INTO THIS EVENING WITH THE GFS EVEN GIVING SOME AREAS
MEASURABLE PRECIP WITH IT BY THIS AFTERNOON AND EVENING.

BY WEDNESDAY THE UPPER LOW IS FORECAST TO MOVE TO THE WEST AND
NORTH SWITCHING THE FLOW ALOFT TO A MORE SOUTHWESTERLY DIRECTION AS
OPPOSED TO SOUTHERLY...THUS ENDING THUNDERSTORM CHANCES BY THAT TIME.
THEN HIGH PRESSURE BUILDING WESTWARD FROM THE DESERT SOUTHWEST IS
EXPECTED TO WARM TEMPERATURES ACROSS THE DISTRICT BY WEEKS END...
ESPECIALLY INLAND AREAS.

&&

.AVIATION...PREVIOUS DISCUSSION...SOUTHERLY FLOW CONTINUES ALONG THE
COAST. LOW CLOUDS WILL SPREAD OVER THE SFO BAY AREA TERMINALS
OVERNIGHT EXCEPT SJC. BURNOFF IS EXPECTED BY 18Z. MOIST SOUTHEASTERLY
FLOW ALOFT WILL RESULT IN SOME MID AND HIGH CLOUDS OVER THE TERMINALS
ON TUESDAY AND THERE COULD BE AN ISOLATED HIGH-BASED THUNDERSTORM.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...SCA...SFO BAY.
         ...FIRE WEATHER WATCH FOR DRY LIGHTNING...ALL COUNTIES
                  THROUGH THIS EVENING.

&&

PUBLIC FORECAST: ANDERSON
AVIATION/MARINE: W PI

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jul 10, 5:38 AM PDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
538 AM PDT TUE JUL 10 2007

CAZ006-505>514-516>518-111300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
538 AM PDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND
MONTEREY BAY REGION

.DAY ONE...TODAY AND TONIGHT

A SURGE OF MOISTURE FROM THE SUB TROPICS WILL MOVE INTO THE SOUTHERN
PORTIONS OF THE AREA TODAY. THIS WILL BRING WITH IT THE THREAT OF
ISOLATED DRY THUNDERSTORMS THROUGH THIS EVENING. FUELS ARE VERY DRY AND
ANY THUNDERSTORM ACTIVITY COULD RESULT IN ACTIVE FIRE WEATHER
CONDITIONS.

* FIRE WEATHER WATCH..........SEE WWUS86 KMTR -SFORFWMTR *

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED.

Nearby

Red Flag Warnings in California, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.